Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS San Diego, CA

August 9, 2018San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 9, 2018, 2:32 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 2:32 PM PDT (21:32 UTC)
Expired
Aug 9, 2018, 5:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 72 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS56 KSGX 092132
FFWSGX
CAC071-100030-
/O.NEW.KSGX.FF.W.0014.180809T2132Z-180810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
232 PM PDT THU AUG 9 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 530 PM PDT

* At 231 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly over or near the Valley Fire burn scar.

* Some locations that will likely experience flooding include...
  Forest Falls, Angelus Oaks and Hwy 38 Between Yucaipa And Onyx
  Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3415 11691 3407 11691 3408 11701 3416 11700

$$

JJT
4 follow-up statements
900 
WGUS76 KSGX 092147
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
247 PM PDT THU AUG 9 2018

CAC071-100030-
/O.CON.KSGX.FF.W.0014.000000T0000Z-180810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
247 PM PDT THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

At 244 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain of one to two inches across the warned area.  Flash flooding 
will likely begin shortly.

Excessive rainfall over the Valley burn scar will result in 
dangerous debris flows. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience likely flooding include...
Forest Falls, Angelus Oaks and Hwy 38 Between Yucaipa And Onyx
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3415 11691 3407 11691 3408 11701 3416 11700

$$

10
513 
WGUS76 KSGX 092231
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
331 PM PDT THU AUG 9 2018

CAC071-100030-
/O.CON.KSGX.FF.W.0014.000000T0000Z-180810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
331 PM PDT THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

At 321 PM PDT, Doppler radar indicated a thunderstorm producing very 
heavy rain between Forest Falls and Angelus Oaks. Radar estimates 
more than three inches of rain has fallen over portions of this 
area. The runoff is likley flowing into Mill Creek. Flash flooding 
is likley in this watershed along with debris flows associated with 
the Valley Burn Scar. The debris flow can consist of rock, mud, 
vegetation and other loose materials. 

Some locations that will experience likely flooding include...
Forest Falls, Angelus Oaks and Hwy 38 Between Yucaipa And Onyx
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3415 11691 3407 11691 3408 11701 3416 11700

$$

10
966 
WGUS76 KSGX 100006
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
506 PM PDT THU AUG 9 2018

CAC071-100030-
/O.CON.KSGX.FF.W.0014.000000T0000Z-180810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
506 PM PDT THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SAN
BERNARDINO COUNTY...

At 503 PM PDT, Doppler radar indicated thunderstorms have diminished 
over the area for the time being. Howver, flash flooding may still 
be occurring.

Some locations that will experience likely flooding include...
Forest Falls, Angelus Oaks and Hwy 38 Between Yucaipa And Onyx
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3415 11691 3407 11691 3408 11701 3416 11700

$$

JJT
400 
WGUS76 KSGX 100021
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
521 PM PDT THU AUG 9 2018

CAC071-100031-
/O.EXP.KSGX.FF.W.0014.000000T0000Z-180810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
521 PM PDT THU AUG 9 2018

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY WILL EXPIRE AT
530 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3415 11691 3407 11691 3408 11701 3416 11700

$$

JJT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:40 PM PDT, 52 minutes earlier.

Area forecast discussion, Aug 9, 1:40 PM PDT, 52 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
140 PM PDT Thu Aug 9 2018

.SYNOPSIS... Hot and humid weather will continue today, with some
relief forecast this weekend. Monsoonal moisture will bring
isolated thunderstorms to the mountains, far inland valleys and
deserts each afternoon through Friday. Cooler and drier weather is
forecast Saturday through early next week. Higher pressure and
increasing monsoon moisture will bring warmer weather and a better
chance of thunderstorms late next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The heat is on, but not as much near the coast this afternoon.
Highs so far have been in the mid 80s at the coast to about 102
inland and in the desert. This morning was extremely warm and
temps will certainly break daily high min records. The 77 at San
Diego will be a monthly high min record for August if it holds
through midnight. The heat warnings/advisories will continue into
this evening. A thunderstorm complex south of the border has
crossed the fence this afternoon around Dulzura and thunderstorms
are possible in the far inland valleys, mountains and deserts
later this afternoon and early evening. The moist easterly flow
continues Friday for a similar chance of thunderstorms. The heat
will relent a bit as the high pressure aloft relaxes. The flow
turns south and southwest this weekend, which will dry out our
atmosphere. That will mean very isolated if any thunderstorms in
the mountains on Saturday, and none forecast Sunday through
Tuesday. The marine layer should be able to gather more coastal
clouds those nights and mornings. Around Wednesday we see higher
pressure and an increase in monsoon flow to bring a warming trend
and a better chance of thunderstorms the latter half of the week.

&&

.AVIATION...
092105Z...Coasts/Valleys...Mostly clear with unrestricted
visibilities. Mainly patchy stratus will develop late tonight
along the coast with bases 600-900 ft MSL and local vis 2-4
miles over higher coastal terrain. The risk of BKN low clouds
at KSAN 11Z to 15Z tonight is low-moderate, so confidence
is low-moderate for BKN low clouds at KSAN. This lower
confidence will be reflected in the TAF. Smoke aloft is
possible vcnty KONT and KSBD with reduced VIS for some areas.

Mountains/Deserts...Scattered thunderstorms will occur over the
mountains and deserts this afternoon and evening, with cloud bases
around 7000 ft MSL and tops to 45000 ft MSL. Strong up/downdrafts
and surface gusts to 45 kt will accompany storms. Otherwise, areas
of smoke aloft at times.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
Evening high tides will be around 7 ft today through Saturday. In
addition, south swells generated from Hurricane John will move into
the coastal waters today and continue through the weekend. The
combination of high tides and increasing surf of 3-6 ft (mainly
south/southwest facing beaches) will likely cause minor coastal
flooding during the late afternoon and evening each of these days.
Large tidal swings and elevated surf will also generate strong rip
currents.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for Orange County
     Inland Areas-San Bernardino and Riverside County Valleys-
     The Inland Empire-Santa Ana Mountains and Foothills.

     Excessive Heat Warning until 8 PM PDT this evening for San Diego
     County Coastal Areas-San Diego County Valleys.

     Beach Hazards Statement from 6 PM PDT this evening through
     Saturday evening for Orange County Coastal Areas-San Diego
     County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Small

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:25 AM PDTExcessive Heat WarningSGXSan Diego17 hr
Aug 9, 2:46 PM PDTSevere Thunderstorm WarningSGXSan Bernardino59 min
Aug 9, 3:00 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 9, 4:23 PM PDTSpecial Weather StatementSGX52 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.